Texas, 2008High Wind in Texas, January 5 to 6, 2008
January 5 to 6, 2008 · NWS MAF · 2 events in 1 county or zone
Strong winds in the mid levels of the atmosphere, well in advance of an upper level system located along the Pacific Coast, resulted in high winds across portions of the Guadalupe Mountains during the morning and afternoon hours of Saturday, January 5.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in the mid levels of the atmosphere, well in advance of an upper level system located along the Pacific Coast, resulted in high winds across portions of the Guadalupe Mountains during the morning and afternoon hours of Saturday, January 5.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 5, 4:44 AM MST, 16 minutes earlier.
Area forecast discussion, Jan 5, 4:44 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 AM CST SAT JAN 5 2008
.AVIATION...
LIGHT WINDS THIS MORNING WILL BECOME SOUTHWEST AND INCREASE TO
15-20 KNOTS...WITH A FEW GUSTS AROUND 25 KNOTS THIS AFTERNOON AS A
SURFACE TROUGH OF LOW PRESSURE DEEPENS ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. WINDS WILL TAPER OFF AFTER 00Z. SCATTERED
HIGH CLOUDINESS WILL CONTINUE TODAY AND TONIGHT. VFR CONDITIONS
WILL PERSIST FOR THE NEXT 24 HOURS.
&&
.PREV DISCUSSION... /ISSUED 500 AM CST SAT JAN 5 2008/
DISCUSSION...
BIGGEST CONCERN FOR THE NEXT FEW DAYS WILL BE HIGH WIND
POSSIBILITIES ACROSS THE WEST TEXAS/SOUTHEAST NEW MEXICO MOUNTAINS.
AN UPPER LEVEL SYSTEM OVER THE PACIFIC COAST WILL CONTINUE TO DIG
DOWN AND MOVE ACROSS THE AREA THROUGH MONDAY. EXPECT THE H5 HEIGHT
GRADIENT TO CONTINUE TO TIGHTEN OVER THE AREA. H7 WINDS ARE PROGGED
TO INCREASE TO 45 TO 55KT IN SOME CASES OVER GDP BY MONDAY AFTERNOON
AND EXPECT THIS TO RESULT IN A HIGH WIND EVENT. MODELS ARE SHOWING
A SUBSTANTIAL INCREASE IN WINDS ACROSS THE MOUNTAINS STARTING
TONIGHT. CURRENT THINKING IS THAT A SUSTAINED HIGH WIND EVENT
TONIGHT AND SUNDAY /MAY/ BE HARD TO HIT...BUT IS NOT OUT OF THE
QUESTION. SO WILL HOIST A HIGH WIND WATCH STARTING AT 06/06Z AND
CONTINUE UNTIL 07/06Z. MONDAY LOOKS PRETTY CERTAIN FOR HIGH
WINDS...BUT WILL GO AHEAD AND LEAVE MONDAY OUT OF THE WATCH FOR NOW
AND LET THE DAY SHIFT ASCERTAIN MORE INFORMATION FROM ADDITIONAL
MODEL RUNS IN CASE SOME OF THE CLOUD COVER/LIFT MIGHT INHIBIT THE
WINDS A BIT.
TWO MORE UPPER LEVEL SYSTEMS LOOK TO TAKE AIM ON THE FORECAST AREA
THROUGH THE REMAINDER OF THE WEEK. HOWEVER...RIGHT NOW THESE
CONTINUE TO LOOK DRY WITH WINDY CONDITIONS A CONTINUED POSSIBILITY.
NO MAJOR CHANGES MADE TO THE FORECAST PACKAGE PAST TUESDAY TO WAIT
FOR ADDITIONAL MODEL GUIDANCE. /13/
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 11 PM THIS EVENING TO 10 PM MST SUNDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WATCH FROM 11 PM THIS EVENING TO 10 PM MST SUNDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
21Hazardous weather outlook, Jan 5, 4:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CST SAT JAN 5 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
500 AM CST SAT JAN 5 2008 /400 AM MST SAT JAN 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WINDS WILL INCREASE ACROSS THE GUADALUPE
MOUNTAINS TODAY AND TONIGHT. WIND SPEEDS OF 25 TO 40 MPH WITH
GUSTS TO 55 MPH ARE POSSIBLE THIS AFTERNOON. WINDS MAY INCREASE TO
35 TO 45 MPH...WITH GUSTS OVER 60 MPH LATE TONIGHT THROUGH EARLY
SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WEST TO SOUTHWEST WINDS MAY PERSIST ACROSS THE GUADALUPE
MOUNTAINS SUNDAY. SUSTAINED WIND SPEEDS BETWEEN 35 AND 45
MPH...WITH GUSTS OVER 60 MPH WILL BE POSSIBLE. EVEN STRONGER WINDS
ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AND THE HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS MONDAY AS A STRONG UPPER LEVEL
STORM SYSTEM PASSES NORTH OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- January 5, 5:00 AM MST to 3:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Other Federal Agency
High winds were reported across the Guadalupe Mountains, Saturday morning and afternoon. A 66 mph peak wind was reported at the Guadalupe Bowl during the mid morning.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 6, 12:00 AM MST to 7:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Winds increased during the overnight hours, early Sunday morning. A peak wind of 59 mph was measured at Guadalupe Pass around 2 am MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, January 5 to 7, 20082 deaths · 20 events
- Dense Fog in Iowa, January 5 to 8, 20081 death · 3 injured · 19 events
- Wildfire in Texas, January 5, 20085 injured · $25,000 · 1 event
- Heavy Snow and Heavy Rain in Arizona, January 5 to 7, 200812 events
- High Wind in Colorado, January 5, 200884 kt wind · 8 events
- Winter Storm in Colorado, January 5 to 7, 20087 events
- Dense Fog in Illinois, January 5 to 8, 20086 events
- High Wind in Colorado, January 5, 200879 kt wind · 3 events
- Winter Storm in Colorado, January 5 to 7, 20083 events
- High Wind in New Mexico, January 5, 200854 kt wind · 3 events
- Heavy Snow in Oregon, January 5 to 7, 20083 events
- Avalanche in Idaho, January 5, 2008$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79000, 79038.